28 North Texas clinics bought products from suspect pharmacy

Print
Email
|

by JANET ST. JAMES

WFAA

Posted on October 25, 2012 at 5:46 PM

Updated Wednesday, Nov 13 at 5:36 AM

DALLAS ––Tainted steroid shots are now to blame for 24 deaths and 328 infections from fungal meningitis.

On Thursday, the Federal Drug Administration released an updated list of clinics that received potentially contaminated medicine or products that are part of a voluntary recall by the New England Compounding Center. 

For the second time this week, the FDA got –– at least –– portions of that list wrong. Once again Our Children's House at Baylor is on the FDA's list, despite the fact that they did not receive any medicine from the New England Compounding Center.  

Our Children's House is listed, but also listed is a "0" on the quantity ordered list. Baylor officials call it misleading and confusing. At this point, the Centers for Disease Control says 97 percent of the people who were injected with potentially contaminated steroids have been notified.

Patients who received a solution used in heart surgeries were also notified. In a statement to News 8, Kathleen Beathard, spokeswoman for Methodist Dallas Medical Center, writes: 

"Methodist Dallas Medical Center and Methodist Charlton Medical Center did purchase this solution. 

We are vigilantly monitoring this situation and are not aware of any infections of Methodist patients related to the cardioplegic solution produced by the NECC. However, as a precaution, we have notified any affected patients and continue to monitor.

We are committed to the safety of all of the patients that we are privileged to treat, and we are here to address any concerns or questions."

At the national convention of the North American Spine Society in Dallas, Dr. David Wong, chairman of the patient safety committee of the NASS, says he's been told by the CDC that the worst is over.

"In general, we think we've seen the majority of the cases so far," says Dr. Wong. "Generally, the incubation time for these infections is one to four weeks.  So with the recall being essentially a month ago, we've probably seen the majority of the cases."

Out of an abundance of caution, Children's Medical Center Dallas sent letters to about 30 patients, telling parents their child had received a medication purchased from the pharmacy, but not implicated in the infections. Other hospitals have been urged, but not ordered, by the FDA to do the same.  

Health officials hope to stave off worry and confusion by keeping patients informed.

Check the latest on the nationwide outbreak and the FDA's lists here.

E-mail jstjames@wfaa.com

 

Print
Email
|